What is Narcan?

What is Narcan (naloxone)?

Narcan is a drug that can reverse an opioid overdose. It blocks  opioids from attaching to opioid receptors in the brain. 

Narcan is active for about 30 to 90 minutes in the body.  If you give someone Narcan to reverse an opioid overdose, the Narcan may wear off before the effects of the opioids wear off.  The person could overdose again.  This depends on several things, including:

  • the person’s metabolism (how quickly the body processes things)
  • how much drug the person used in the first place
  • how well the liver works to process things
  • if the person uses again

Because Narcan blocks opioids from acting in the brain, it is possible that it can cause withdrawal symptoms in someone that has a habit.  After giving someone Narcan, the person may feel dope sick and want to use again right away. Do not let them use again for a couple of hours. If they use, they can overdose again once the Narcan wears off.  If the person uses when there is still Narcan in the system, they will not feel it at all. Narcan will knock the drug out of the opioid receptors in the brain.

The generic name of Narcan is naloxone — they are the same thing.  Narcan has no other effects and cannot be used to get high. Someone cannot overdose on Narcan.  Narcan has no potential for abuse. 

Tips for Calling

  • Have the address and location of where you are handy.
  • Stay calm, and ask others around you to be quiet.
  • Let them know, “my friend has overdosed.”  If you don’t want to mention drugs or overdose, tell them, “my friend is not breathing.”
  • Follow the instructions of the operator and paramedics as closely as you can.
  • If you have to leave the person for any reason, put them in the recovery position.
{survey_popup}